Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 6, 2003, 4:54 PM CDT for Moody County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2003, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 6, 2003, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Moody County, SD
The radar
The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS53 KFSD 062154 SVRFSD SDC101-062230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 453 PM CDT FRI JUN 6 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 530 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLMAN...OR ABOUT 10 MILES WEST OF FLANDREAU...MOVING SOUTHEAST AT 20 MPH. LARGE HAIL IS LIKELY WITH THIS THUNDERSTORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... EGAN AROUND 505 PM CDT TRENT AROUND 520 PM CDT LAT...LON 4413 9675 4404 9689 4385 9672 4386 9646 $$ WB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:52 AM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 6, 10:52 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT FRI JUN 6 2003 MOST OF THE FORECAST VERIFYING PRETTY WELL THIS MORNING...EXCEPT FOR SMALL AREA OF THUNDERSTORMS THAT DEVELOPED RIGHT UNDER THE UPPER LOW JUST WEST OF SIOUX FALLS AN HOUR OR TWO AGO. VERY LOCALIZED AND SLOW MOVING STORM PRODUCED A COUPLE REPORTS OF PEA SIZE HAIL WEST AND NORTHWEST OF SIOUX FALLS...WITH RAINFALL AMOUNTS UP TO 1.5 INCHES. STILL AN AREA OF MAINLY SHOWERS FROM SIOUX FALLS SOUTHEAST TO SIOUX CENTER IA...WITH A FEW WEAKER THUNDERSTORMS BETWEEN SIOUX FALLS AND PIPESTONE. WITH COVER WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH MIDDAY IN GRIDS. OTHER AREA OF DECENT RAINFALL IN EASTERN PARTS OF NORTHWEST IOWA CONTINUES TO BREAK UP...BUT THIS TOO PUT DOWN SOME DECENT RAINFALL AROUND A HALF INCH OR SO IN SPENCER THROUGH 930 AM. FOR THE REMAINDER OF THE DAY...GOING PRECIP FORECAST LOOKS ALRIGHT. UPPER LOW SLOWLY SHIFTING EAST PER VARIOUS SATELLITE VIEWS...AND WILL CONTINUE TO CARRY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS ABOUT THE NORTHERN HALF OF THE CWA...ROUGHLY NORTH OF K9V9-KFSD-KSPW LINE. ISOLATED ACTIVITY ALSO POSSIBLE IN THE SOUTH WITH ADDITIONAL HEATING THIS AFTERNOON...BUT THIS AREA ALSO SEEING GREATEST AMOUNT OF GENERAL SUBSIDENCE BEHIND UPPER LOW...SO EXPECT BEST COVERAGE OF PRECIP TO REMAIN ACROSS THE NORTH. RAIN AND CLOUDS HOLDING TEMPERATURES DOWN IN THE MID 50S ACROSS SOUTHWEST MN...AND ADJACENT AREAS OF SD/IA...WHILE CLEAR AREA THRU MOST OF THE JAMES VALLEY AND DOWN TOWARD KSUX HAS ALLOWED TEMPS TO CLIMB INTO THE LOWER TO MID 60S AS OF 15Z. MADE SOME ADJUSTMENTS TO HOURLY TEMP GRIDS TO ACCOUNT FOR MORE PRONOUNCED GRADIENT...AND ALSO LOWERED HIGHS A FEW DEGREES IN THE NORTHEAST WHERE LESS SUNSHINE IS EXPECTED THROUGH THE AFTERNOON. WILL NOT MAKE MANY CHANGES TO HAZ WX OTLK...AS HAS ALREADY BEEN PROVEN THAT SMALL HAIL IS POSSIBLE WITH THE THUNDERSTORMS. WITH UPPER LOW MOVING OUT...AND ASSOCIATED SLIGHT RISE IN MID-UPPER LEVEL TEMPERATURES...DO NOT SEE ENOUGH DYNAMIC SUPPORT FOR MUCH MORE THAN THAT AT THIS TIME. .FSD...NONE HACKER
Hazardous weather outlook, Jun 6, 10:58 AM CDT, 5 hours 56 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT FRI JUN 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS NORTH OF A LINE FROM CHAMBERLAIN...THROUGH SIOUX FALLS AND SPENCER IOWA. NO SEVERE WEATHER IS EXPECTED FROM THESE STORMS. HOWEVER LOCALLY HEAVY RAINS AND HAIL UP TO A HALF INCH WILL BE POSSIBLE IN THE STRONGEST STORMS THIS AFTERNOON. ANY THUNDERSTORM ACTIVITY SHOULD DIMINISH EARLY IN THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA..SPREADING TOWARD THE SIOUX CITY AREA BY LATE AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA SATURDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:19 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.